GCA and prednisone

Has anyone been on prednisone for almost a year of more that 30 mgs. ? Finally got down to 26.5 this week on my own. See dr. in two weeks. Started with 60 in Dec. 2014. Don't want to go on the Methotrexate because of small kidney, so trying to go slower. Sight eye pain and little temple pain, but read sometimes is withdrawal, and if withdraw will get better in several days, but if flare, then will get worse. Hoping it is just withdrawal. Not sure if left eye is a little blurrier, but my retina doctor said, that blindness comes on really fast, not blurry, just can't see, or vision area is decreased. Anyone know how to tell if flare or if withdrawal?

10 Replies

  • Hi cassey,

    I went from 80mg (had already lost sight in right eye due to not being diagnosed for 18 months) to 20mg over a period of 6 months, dropping at 5mg a time. Have to say, each drop was quite difficult with withdrawal symptoms for four or five day. Then I was not aware of the slow method, so each was an "overnight" drop.

    I then reduced, as per GPs instructions at 2.5mg a time, first time getting to 12mg after 6 months, flare, so back up to 20mg. A month later with 2 drops of 2.5mg (to get to 15mg) I flared again and was back up to 17.5mg, which wasn't enough so back up to 25mg. Then I dropped back down again quite quickly to 15mg ( 2 drops at 5mg each). That was eighteen months from start. Since then I've dropped by 1mg until I got to 7mg, and since then by 0.5mg using a slow method.

    Never offered, or inquired about Methotrexate.

    I was told at outset by ophthamologist who diagnosed me that I need to be on Pred for at least 2 years. As you have only been on Pred for 9 months, maybe your inflammation is not as well controlled as you think, so it could be a flare. But as you say, could just as easily be a withdrawal symptoms. I found my withdrawal symptoms would start a day or two after my reduction, and I would be edgy and a little short tempered. I never really got any muscle pains particularly. I can't be 100% sure about my eyes either, I don't recall particular headaches etc, but for the first six months I was still coming to terms with adjusting to having the sight in one eye only. That very often made things blurred.

    I don't think you are in any danger of losing your sight, but if you are not happy about things then get it checked.

    The only thing I can say when I lost my sight is, it started at the bottom of the eye being blurred one evening, next day similar, following day the blurriness had moved up my eye to cover half of it increasing to three quarters, fourth morning eye completely blurred. However, this followed intense head, neck, jaw pain for 6 weeks. Doctors seen and not symptoms not connected.

    Hope this helps a little, and doesn't worry you unduly, I was just very unlucky!

  • Thank you so much for all your input. You are very encouraging. It sounds like such a long haul but at least I know now that it is gong to take a long time. My one eye doctor says I will be on the prednisone for life, but I am not going to believe that. Just take one day at a time. Went back up to 27 mg. then yesterday 27.5 as my eye lids are so swollen, and head, nose and ear and temporal pain all on the one side where they did biopsy in Nov. 2914. Again, thank you, will take it nice and slow and bump up a little when feel bad.

  • Have just read PMRPros response of today. Having been there got the T shirt blah, blah, blah regarding sight loss would confirm once the sight is gone, that's it, it's gone! There is no maybe. On initial diagnosis I was informed, that although placed on 80mg Pred there was NO guarantee the remaining eye could be saved. It depended on how much damage had already been done, which nobody knew. I was also told it could take anything up to a fortnight before I could be given the all clear. Needless to say, the longest fortnight of my life! Fortunately the inflammation was caught just in time.

    So, timing is of the essence, no doubt.

  • healthunlocked.com/pmrgcauk...

    Have you seen this reduction plan? It is so slow that it is unlikely to cause withdrawal problems so it is more obvious that you may be flaring. In fact it isn't slow at all - because patients don't need to go back to a higher dose so often and it has worked well for a lot of people who struggled with reducing.

    I find I feel "strange" for each of the first 3 times I try the single day of the new dose but then my body seems to realise what's going on and ignores it.

    It is not uncommon for people to take more than 6 months to get below 30mg, obviously depending where they started, but the most common cause of flares is reducing too far or too fast and most GCA patients have a few flares during the first 18 months.

    I think your retina doctor is wrong - even if the blood supply to the optic nerve is completely stopped it often still takes a few days for the optic nerve to degenerate and it may not be total loss of blood flow but just reduced a lot. The rheumatology guidelines mention blurred vision as a sign of GCA - but everyone is different and you really can't say what any particular patient will suffer. The retina doctor obviously can't see any sign of damage to the optic nerve.

  • Thank you for your reply, Very interesting. Went up to 27.5 will try for a few days if no better go up a little more, if okay, stay on for few days then try and drop 1/g mg. again. My goal is go get down to 20 mgs. Was so happy to get below the 30 after originally starting with the 60 in Dec. of last year. Thank you again

  • Thank you

  • Hi, my elderly mum was diagnosed with GCA in January 2014, she lost her eyesight overnight although not back blind she says one eye is like a film across it & the other everything is blurred, her opthalmologist has said she has nerve damage.

    She started on 60mg pred & was put on the reducing dose programme & got down to zero earlier this year (2015) but only for a couple of weeks when she was put back on 10mg, as they've not been able to get her below 9mg her rheumatologist has now put her on Azathioprine.

    I hope your vision problem is temporary, mum's opthalmologist told her it is rare to loose sight so quickly usually the steroids save it.

  • Thank you so much. My right eye does feel a bit blurry and have a bad cataract in the left, so hard to tell with that eye. Did bump up to 27 then 2.5 may go up higher if no better tomorrow, and still have the eye, temporal and nose and slight jaw claudication on the one side.

  • Sorry to have to disagree with a medic but yet another ophthalmologist who needs to do some reading I'm afraid!

    If a patient loses vision in one eye it is very common for the other eye to become blind within weeks however high the dose of pred is. If the damage to the optic nerve is already done no amount of pred will reverse it. It is also not that uncommon for a patient to complain of visual symptoms one day and wake blind in that eye the next - some years ago an optician in Scotland was subject to a disciplinary action because he decided to wait overnight to see how a patient's symptoms progressed because he wasn't sure it was GCA. The next day the vision was gone. Too late to do anything.

    To get from 60mg to zero in little over a year with GCA is very fast - the reduction recommended by the Bristol rheumatology group paper for GCA takes 2 1/2 years from 60mg to zero - and that is without any flares which are common in the first 18 months. They take 6 months to 20mg and then a further two years to zero - keeping the patient at 10mg for a year before progressing the reduction which they find reduces the rate of flares to 1 on 5 instead of 3 in 5 with other reduction schemes. With them your mother would still be at 10mg! And not being put on an additional drug.

  • thank you

You may also like...